Alert archive / Florida / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 49, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Sep 14, 2013, 6:09 PM EDT for Highlands County, Florida. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2013, 6:09 PM EDT (22:09 UTC)
- Expired
- Sep 14, 2013, 7:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
County Highlands County, FL
The radar
The Melbourne radar (KMLB), 88 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 6:25 PM EDT | HAIL 1.75 | Sebring, FL | HIGHLANDS COUNTY 911 RELAYED A REPORT OF HAIL BETWEEN THE SIZE OF DIMES AND GOLF BALLS FROM FIRE FIGHTERS IN SEBRING AROUND 625 PM EDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 10.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1289 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
910
WUUS52 KTBW 142209
SVRTBW
FLC055-142300-
/O.NEW.KTBW.SV.W.0049.130914T2209Z-130914T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
609 PM EDT SAT SEP 14 2013
THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HIGHLANDS COUNTY IN SOUTH CENTRAL FLORIDA...
* UNTIL 700 PM EDT.
* AT 604 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SEBRING REGIONAL AIRPORT...OR NEAR SEBRING. THIS STORM WAS NEARLY
STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVON
PARK AIR FORCE RANGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 2753 8120 2749 8120 2748 8117 2745 8114
2744 8115 2733 8143 2751 8151 2765 8136
2764 8114 2760 8114
TIME...MOT...LOC 2209Z 231DEG 1KT 2750 8137
$$
RAG3 follow-up statements
272
WWUS52 KTBW 142225
SVSTBW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
625 PM EDT SAT SEP 14 2013
FLC055-142300-
/O.CON.KTBW.SV.W.0049.000000T0000Z-130914T2300Z/
HIGHLANDS FL-
625 PM EDT SAT SEP 14 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHERN HIGHLANDS COUNTY...
AT 618 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SEBRING
REGIONAL AIRPORT...OR NEAR SEBRING. THIS STORM WAS NEARLY STATIONARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 2753 8120 2749 8120 2748 8117 2745 8114
2744 8115 2733 8143 2751 8151 2765 8136
2764 8114 2760 8114
TIME...MOT...LOC 2225Z 231DEG 1KT 2747 8138
$$
RAG222
WWUS52 KTBW 142236
SVSTBW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
636 PM EDT SAT SEP 14 2013
FLC055-142300-
/O.CON.KTBW.SV.W.0049.000000T0000Z-130914T2300Z/
HIGHLANDS FL-
636 PM EDT SAT SEP 14 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHERN HIGHLANDS COUNTY...
AT 634 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SPRING
LAKE...OR NEAR SEBRING. THIS STORM WAS NEARLY STATIONARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL...UP TO THE SIZE OF GOLF BALLS...HAS BEEN REPORTED IN THE
SEBRING AREA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 2753 8120 2749 8120 2748 8117 2745 8114
2744 8115 2733 8143 2751 8151 2765 8136
2764 8114 2760 8114
TIME...MOT...LOC 2236Z 231DEG 1KT 2744 8139
$$538
WWUS52 KTBW 142252
SVSTBW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
652 PM EDT SAT SEP 14 2013
FLC055-142302-
/O.EXP.KTBW.SV.W.0049.000000T0000Z-130914T2300Z/
HIGHLANDS FL-
652 PM EDT SAT SEP 14 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HIGHLANDS COUNTY WILL
EXPIRE AT 700 PM EDT...
THE STORM WILL CONTINUE TO PRODUCE NON-SEVERE WEATHER OVER...
LAKE JOSEPHINE.
SPRING LAKE.
ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT
FULLY DISSIPATES.
LAT...LON 2753 8120 2749 8120 2748 8117 2745 8114
2744 8115 2733 8143 2751 8151 2765 8136
2764 8114 2760 8114
TIME...MOT...LOC 2252Z 231DEG 1KT 2744 8139
$$
RAGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:42 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Sep 14, 2:42 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 242 PM EDT SAT SEP 14 2013 .SHORT TERM (TONIGHT - MONDAY)...DEEP UPPER-LEVEL TROUGH OVER THE EASTERN U.S. IS SUPPORTING A WEAK SURFACE FRONTAL BOUNDARY NEAR THE GEORGIA/FLORIDA BORDER. MOST OF THE UPPER-LEVEL TROUGH WILL LIFT OUT TO THE NORTHEAST TONIGHT AND SUNDAY WITH THE SURFACE BOUNDARY DISSIPATING WITH THE LOSS OF SUPPORT. A STRONG SURFACE HIGH CENTER DROPPING INTO THE MID-ATLANTIC STATES WILL BRIDGE ACROSS THE DECAYING BOUNDARY SATURDAY NIGHT RESULTING IN A RETURN TO MORE ROBUST EASTERLY FLOW FOR SUNDAY AND MONDAY. SO FOR THE REST OF THIS AFTERNOON...DEEPER WESTERLY FLOW ALONG WITH GOOD SEA BREEZE PENETRATION SHOULD KEEP BEST RAIN CHANCES OVER THE INTERIOR WITH LINGERING EVENING STORMS POSSIBLE FROM POLK COUNTY SOUTH THROUGH CHARLOTTE AND LEE. EXPECT MOST ACTIVITY TO BE GONE BY MIDNIGHT. SUNDAY IS A BIT OF A TRANSITION DAY BUT SURFACE FLOW WILL BE DECISIVELY EASTERLY WITH A SOUTHEASTERLY STEERING FLOW ABOVE. PRECIPITABLE WATERS WILL REMAIN HIGH...IN THE 1.8 TO 2 INCH RANGE... SO DO EXPECT GOOD PRECIPITATION COVERAGE...ESPECIALLY SOUTH OF TAMPA BAY WHERE MOISTURE IS GREATER. THE MODERATE EASTERLY FLOW SHOULD ALLOW FOR A WEAK SEA BREEZE RIGHT ALONG THE COAST WHICH COULD ENHANCE THUNDERSTORMS AS THEY MOVE OFFSHORE IN THE EVENING. THE PRESSURE GRADIENT WILL TIGHTEN UP ON MONDAY AND ANY SEA BREEZES WOULD BE PINNED RIGHT AT THE COAST OR EVEN STAY A BIT OFFSHORE. MOISTURE WILL REMAIN HIGH SO LOOK FOR ANOTHER DAY OF ACTIVE STORMS ON THE WEST COAST. ONE THING OF NOTE IS THAT MID-LEVEL TEMPERATURES ARE FORECAST TO COOL A COUPLE OF DEGREES FOR SUNDAY AND MONDAY. WOULD NOT BE SURPRISED TO SEE A FEW STRONG STORMS EACH AFTERNOON WITH SMALL HAIL AND GUSTY WINDS. .LONG TERM (MONDAY NIGHT-FRIDAY)... UPPER LEVEL HIGH PRESSURE WILL BUILD OVER THE SOUTHEAST U.S. AT THE START OF THE LONG TERM PERIOD. SURFACE HIGH PRESSURE NORTH OF THE REGION WILL BUILD SOUTH INTO THE AREA AS WELL...KEEPING GENERALLY EASTERLY WINDS IN PLACE THROUGH THE WEEK. OVERALL...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO FORM EACH AFTERNOON WITH SLIGHTLY HIGHER CONFIDENCE IN HIGHER POPS FOR TUESDAY AND WEDNESDAY WITH MODELS GENERALLY SHOWING DEEPER MOISTURE OVER THE AREA. TEMPERATURES THROUGH THE PERIOD WILL REMAIN AROUND CLIMATOLOGICAL NORMALS. && .AVIATION... SCT-BKN CUMULUS FIELD HAS DEVELOPED WITH A WELL-DEFINED SEA-BREEZE MOVING INLAND. THIS SEA-BREEZE WILL MAKE THE WIND FORECAST RATHER VARIABLE FOR MANY OF THE TAF SITES THROUGH THE AFTERNOON. WIDELY SCT STORMS WILL ALSO BEGIN DEVELOPING BY MID AFTERNOON AND HAVE INCLUDED VCTS FOR ALL TERMINALS WITH THE EXCEPTION OF KSRQ WHERE THE SEA-BREEZE HAS ALREADY PASSED INLAND. WINDS AND ISOLATED STORMS WILL DIMINISH SHORTLY AFTER SUNSET WITH GENERAL VFR CONDITIONS PREVAILING THROUGH THE REST OF THE OVERNIGHT. && .MARINE...THE MAIN SYSTEM AFFECTING THE COASTAL WATERS FORECAST WILL BE A STRONG RIDGE OF HIGH PRESSURE FORECAST TO BUILD SOUTHWARD THROUGH THE MID-ATLANTIC REGION EARLY NEXT WEEK. A DECAYING FRONTAL BOUNDARY WILL DISSIPATE NORTH OF THE WATERS TONIGHT AND SUNDAY FOLLOWED BY A TIGHTENING OF THE PRESSURE GRADIENT BETWEEN THE LARGE HIGH TO THE NORTH AND LOWER PRESSURES TO THE SOUTH. WE SHOULD GET BY THE REST OF THE WEEKEND AND MOST OF MONDAY WITH BENIGN BOATING CONDITIONS. BY MONDAY NIGHT THE TIGHTENING PRESSURE GRADIENT WILL HELP TO ENHANCE AN EASTERLY SURGE RESULTING IN WINDS OF AROUND 15 KNOTS. THE ENHANCED EASTERLY FLOW WILL CONTINUE ON WEDNESDAY AND THURSDAY WITH STRONGEST WINDS IN THE EVENING AND OVERNIGHT HOURS...LIKELY REACHING AT LEAST EXERCISE CAUTION LEVELS AT TIMES. && .FIRE WEATHER... NO FIRE WEATHER CONCERNS THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... TPA 77 93 77 92 / 20 50 30 50 FMY 76 93 76 92 / 20 50 30 50 GIF 75 94 75 93 / 20 50 10 50 SRQ 75 93 76 93 / 20 40 30 50 BKV 70 93 72 93 / 20 50 20 50 SPG 80 92 79 91 / 20 40 30 50 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...JILLSON PREVIOUS LONG TERM...CARLISLE AVIATION...MROCZKA
Hazardous weather outlook, Sep 14, 5:32 AM EDT, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 532 AM EDT SAT SEP 14 2013 FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870- 873-876-142145- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE- TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 NM- BONITA BEACH TO ENGLEWOOD OUT 20 NM- TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM- BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM- 532 AM EDT SAT SEP 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE GREATER CHANCES FOR RAIN WILL BE FOR INLAND AND SOUTHERN AREAS. THE STRONGER STORMS THAT FORM WILL PRODUCE GUSTY WINDS...SMALL HAIL...AND FREQUENT LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ...THUNDERSTORM IMPACT... SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY AS EASTERLY WINDS CONTINUE THROUGH NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. CARLISLE
In the hours before
Special weather statement, Sep 14, 5:55 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
555 PM EDT SAT SEP 14 2013
FLZ057-142230-
HIGHLANDS-
555 PM EDT SAT SEP 14 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTH CENTRAL
HIGHLANDS COUNTY FOR A STRONG THUNDERSTORM WITH HAIL AND STRONG WIND
GUSTS VALID UNTIL 630 PM EDT...
AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR SEBRING REGIONAL AIRPORT...OR 7
MILES EAST OF SEBRING...MOVING NORTHEAST AT 10 MPH WILL AFFECT
SEBRING REGIONAL AIRPORT AND AVON PARK AIR FORCE RANGE.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH
HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND
OTHER VEHICLES.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.
&&
LAT...LON 2754 8120 2749 8120 2749 8118 2746 8116
2740 8139 2756 8147 2765 8128 2764 8119
2757 8116
TIME...MOT...LOC 2155Z 247DEG 7KT 2751 8133
RAGThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 5:55 PM EDT | Special Weather Statement | TBW | Highlands | 35 min |
| Sep 14, 6:16 PM EDT | Areal Flood Advisory | TBW | Highlands | 89 min |
| Sep 14, 6:49 PM EDT | Special Weather Statement | TBW | Hardee | 41 min |
| Sep 14, 6:51 PM EDT | Special Weather Statement | TBW | DeSoto | 24 min |
| Sep 14, 6:55 PM EDT | Special Weather Statement | TBW | Hillsborough | 50 min |
| Sep 14, 7:04 PM EDT | Severe Thunderstorm Warning | TBW | DeSoto, Hardee | 41 min |
| Sep 14, 7:22 PM EDT | Special Weather Statement | TBW | Lee | 38 min |
| Sep 14, 7:44 PM EDT | Areal Flood Advisory | TBW | Hardee | 61 min |
| Sep 14, 7:57 PM EDT | Special Weather Statement | TBW | Hardee | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.